MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0306
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/01/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2020-02341, 3005168196-2020-02342, 3005168196-2020-02343.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the left posterior communicating artery (pcom) using penumbra smart coils (smart coil), penumbra smart coil detachment handle (handle), and non-penumbra microcatheter.During the procedure, the physician advanced a smart coil into the target vessel and attempted to detach it using a handle; however, the smart coil failed to detach.The handle was removed and saved for later use.The physician made another attempt to detach the smart coil using a new handle, but the smart coil still failed to detach.Therefore, the physician used a hemostat on the back of the pusher assembly to manually detach the smart coil.Next, another smart coil was advanced into the vessel and the physician attempted to detach it using both handles; however, the smart coil failed to detach.The physician attempted to manually detach the smart coil, but the coil still failed to detach.Therefore, both handles and the smart coil were removed.The procedure was completed using a new handle and smart coil.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the proximal end of the smart coil pusher assembly and the pull wire were fractured and the fractured proximal segment with the pet lock was not returned for evaluation.The total length of the returned pusher assembly was approximately 183.0 cm.Kinks were present along the length of the pusher assembly.The pull wire pet bump was slightly proximal to the alignment feature.The embolization coil was intact with the pusher assembly and had offset coil winds.The introducer sheath was not returned for evaluation.Conclusions: evaluation of the first handle revealed an undamaged and functional device.During functional testing, the handle was tested with a test fixture and performed within specification.The handle was able to detach a demonstration smart coil without an issue, and the pusher assembly was removed from the handle without issue.Evaluation of the second handle revealed an undamaged and functional device.During functional testing, the handle was tested with a test fixture and performed within specification.The handle was able to detach a demonstration smart coil without an issue, and the pusher assembly was removed from the handle without issue.Evaluation of the returned smart coil revealed that the proximal end of the pusher assembly and the pull wire were fractured.The fractured proximal segment with the pet lock was not returned for evaluation.Due to the returned condition, functional testing could not be performed; therefore, the root cause of the reported complaint could not be determined.Further evaluation of the device revealed that the embolization coil had offset coil winds and the pusher assembly had kinks along its length.This damage was likely incidental to the complaint and may have occurred during packaging for the device return.Section h.Box 6.Conclusions code 1: 4316 - the investigation findings do not lead to a clear conclusion about the root cause of the reported complaint due to the return condition.Penumbra coils and handles are visually inspected and functionally tested during incoming inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 1.3005168196-2020-02341, 2.3005168196-2020-02342, and 3.3005168196-2020-02343.H3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11070899
Report Number3005168196-2020-02344
Device Sequence Number3311317
Product Code HCG
UDI-Device Identifier00814548015354
UDI-Public00814548015354
Combination Product (Y/N)Y
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/01/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/27/2025
Device Model Number400SMTXSFT0306
Device Catalogue Number400SMTXSFT0306
Device Lot NumberF97580
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/15/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 12/01/2020
Supplement Date Received by Manufacturer12/30/2020
Initial Report FDA Received Date12/24/2020
Supplement Report FDA Received Date12/31/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age78 YR
Date Report Sent to FDA01/01/2005